The warning comes after reports in the US linking the drug isotretinoin with suicide. However, Roche, which makes the drug, says the labelling will be changed only in America.
Isotretinoin is a vitamin A derivative which has been used by more than 8 million people and is sold in the UK as Roaccutane. The new warning will now read: "Isotretinoin may cause depression, psychosis, and rarely suicidal ideation, suicide attempts and suicide."
The change to the American labelling was agreed with the US Food and Drug Administration although the FDA did not say how many suicides had been linked with the drug. It said it was more concerned about 20 to 24 cases in which a patient's mental state improved when taken off therapy and worsened when therapy re-started. "To us that's an important clue," a spokesman said.
He added that there were suggestions that high doses of vitamin A may be linked with mood disorder.
Roaccutane is the last line treatment for acne when all other treatments, such as antibiotics, have failed. It may only be prescribed by consultants in the UK and can be toxic to the liver, for which patients must be monitored.Reuse content